|HIV Meds and the Liver
Apr 12, 1999
I have had Hep B as a carrier for almost twenty years. I have also been HIV-Posetive for 18. I was on Ret/Saq 3Tc D4T, for the last three years with no problems. Suddenly my liver acted up and we discovered that it was mildly chirrosed. Even my clotting switched off. Among the HIV medication out there, what combinations are softest on the liver? Ironnically I do not want to survive HIV only to die from medicine induced liver failure!!
| Response from Dr. Cohen
Well, it is an imprecise suggestion to know which of the antivirals are kindest to the liver. Based on clinical studies, and the numbers who have had reports of liver enzyme elevations, then:
among the protease inhibitors - nelfinavir has a very low number with liver test increases. This appears also to be true for Fortovase - when taken without Norvir/ritonavir. And the newest one also appears to be an option - it is called amprenavir.
Among the non-nukes - there are reports that suggest of the three available, you should be cautious before using nevirapine since there are some cases of hepatitis from it, altho infrequent. Studies using sustiva in people without Hep C have been very reassuring with few problems in liver tests.
Among the nukes - there is a general caution about the whole group because of a very very rare but serious liver problem that can happen. However - if you use a nucleoside - 3TC is among the kindest with the least side effects in the group.
And as a result of this logic - I have used a combination of sustiva/nelfinavir with or without 3tc in people with serious liver problems - and that is a combination that has been studied (without the 3tc) and can work pretty well.
hope that helps. CC
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Coated Tongue After Licking Vagina Worried I Have HIV
- Itchy Rash After Blood Splash Sign Of HIV AIDS
- Itchy Vagina After Condom Inside Out Sign Of HIV AIDS
- Loose Stool After Sex With Stripper Condom Broke Sign Of HIV AIDS
- Red Spots After Masturbation Worried I Have HIV
- Can Herpes Cause Diarrhea?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.